Format

Send to

Choose Destination
Dermatology. 2005;210(1):60-3.

Elastosis perforans serpiginosa associated with pseudo-pseudoxanthoma elasticum during treatment of Wilson's disease with penicillamine.

Author information

1
Services de Dermatologie, Hôpital de l'Hôtel-Dieu, Lyon, France.

Abstract

BACKGROUND:

Elastosis perforans serpiginosa (EPS) is a reactive perforating dermatosis characterized by the elimination of abnormal elastic fibers from the upper dermis through the epidermis. In a few cases, it occurs as a side effect of treatment by D-penicillamine (DPA). The first case of EPS induced by DPA was described in 1972 in a patient treated for Wilson's disease. Subsequently, cutaneous changes resembling pseudoxanthoma elasticum (PXE) were observed in patients treated with DPA and were reported as pseudo-PXE.

CASE REPORT:

We report herein the clinical, pathological and ultrastructural study of 2 new cases of DPA-induced EPS and pseudo-PXE. These patients had been treated for Wilson's disease since 14 and 16 years, respectively. Characteristic abnormal elastic fibers were found on histopathological examination of both EPS and pseudo-PXE skin and confirmed by an ultrastructural study. There was no ABCC6 mutation.

DISCUSSION:

Penicillamine is able to induce widespread, cutaneous and systemic, elastic fiber damage. Our patients present typical features of DPA-induced elastosis, presenting as EPS and pseudo-PXE. ABCC6 mutation is associated with PXE and, as expected, it was absent in our cases of pseudo-PXE. This elastopathy has been related to morphologic changes in elastic fibers secondary to prolonged therapy in most cases. DPA may interfere with elastin cross-linking through inhibition of the enzyme lysyl oxidase, or by formation of complexes with the cross-linked precursors, impairing a normal maturation of elastic fibers. However, no fatal complication of DPA-induced elastopathy has been reported so far. An improvement of the cutaneous lesions is expected after the drug discontinuation.

PMID:
15604549
DOI:
10.1159/000081487
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center